Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 97, NWS Lincoln, IL

August 16, 1997Knox County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 16, 1997, 9:15 PM CDT for Knox County, Stark County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 1997, 9:15 PM CDT (02:15 UTC)
Expired
Aug 16, 1997, 10:00 PM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Knox County, IL, Stark County, IL

What was reported inside it

TimeReportWhereRemark
Aug 16, 9:35 PM CDTThunderstorm WindVictoria, ILSeveral large trees were blown down, as well as, several power lines at Lake Calhoun. No injuries were reported and no damage estimate was available.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6428 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6428 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS1 KSPI 170217 RRA
SVRSPI
ILC095-175-170300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT SAT AUG 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN KNOX COUNTY IN WEST CENTRAL ILLINOIS
  NORTHERN STARK COUNTY IN CENTRAL ILLINOIS

* UNTIL 1000 PM CDT
 
* SOME LOCATIONS AFFECTED
  RIO
  ALTONA
  TOULON
  BRADFORD

* AT 913 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM JUST WEST OF BRADFORD TO SOUTHERN
  MERCER COUNTY WEST OF RIO...MOVING EAST AT 25 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING
WINDS...LARGE HAIL...AND VERY HEAVY RAIN. MOVE TO A STURDY BUILDING
AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY
PRODUCE TORNADOES AT ANY TIME.

UTHLAUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:34 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Aug 16, 2:34 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
234 PM CDT SAT AUG 16 1997

CONVECTIVE TEMP WAS HIGH TDY AND CU FIELD NOW BEGINNING TO DVLP.  MAIN
SFC FRONT...FROM MI TO SRN WI TO WRN KS...HAS BECOME ALMOST PARALLEL TO
FLOW AND THIS HAS HELD SE MOVMNT OF PORTIONS OF FRONT.  STRONGEST
FORCING ALONG FRONT HAS BEEN WELL NORTH OF STATE AND THIS IS WHERE BEST
MID AND UP LVL WINDS ARE AND ARE FCST TO CONT.  NGM MDL APPEARS TO HAVE
VERIFIED BEST THIS TIME DESPITE GOOD PERFORMANCE OF ETA PAST WEEK.  BIG
QUESTION THEN IS WHEN AND WHERE STORMS WILL BEGIN.  MDL FCST BEST MOIST
CONVERGENCE OVR NRN MO AND INTO KS.  BEST UP LVL DIVERG ALSO IN NRN MO
TO WCNTRL IL.  CAPES ARND 4000 ALSO FCST TO BE IN SAME AREA NOSING INTO
WCNTRL IL.  AIR MASS ALSO CONTS TO BE VERY UNSTABLE AS ADAP SHOWS LIS
BTWN -12 AND -18 WITH NO CAP OVR CWA AND SAT DERIVED LIS -8 TO -12 FROM
NERN KS TO WCNTRL IL.  CAP THOUGH IS SLOWLY ERODING WESTWARD INTO MO AND
KS WHERE MDL FCST BEST CONVERGENCE BY 00Z.  WV LOOP ALSO SHOWS WEAK VORT
MAX LEAVING OK AND MOVING INTO MO THIS HR...A PLUS IN THE MOIST UNSTABLE
AIR.

BLV STORMS STILL LIKELY AS THEY DVLP MAINLY WEST OF AREA AND MOV INTO
CWA TON.  SE PARTS OF CWA WILL BE LAST.  STORMS WILL CONT OVERNIGHT AND
INTO DAY TOMORROW WITH POSSIBILITY OF MORE IN AFTN AND EVE DUE TO SLOW
MVMNT OF FRONT AND CONT MOIST UNSTABLE AIR SOUTH OF FRONT.

GUIDANCE AGAIN LOW ON TEMPS...LIKE CRNT FCST FOR LOWS TON AS CLOUDS KEEP
HEAT IN.  CLD CVR THEN WILL KEEP TEMPS DOWN TOM EVEN THOUGH MOST OF CWA
SOUTH OF FRONT.

PIA  71/85  75
SPI  73/88  75
DEC  73/88  75
CMI  72/86  75
LWV  73/89  65

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:30 PM CDTSevere Thunderstorm WarningILXKnox, Stark45 min
Aug 17, 1:17 AM CDTFlash Flood WarningILXMarshall, Woodford4 hr
Aug 17, 3:45 AM CDTFlash Flood WarningILXMacon, Piatt4 hr
Aug 17, 3:45 AM CDTFlash Flood WarningILXChampaign4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.